As anyone who’s ever had a
yeast infection can attest, they’re an experience that’s best avoided. Also known as vaginal candidiasis, an overgrowth of yeast is their most common cause — typically
Candida albicans. Yeast infections cause irritation, discharge, and persistent itchiness of the vagina and vulva.
They can be caused by not changing out of a wet bathing suit or by wearing scented tampons. Certain types of prescription medications may also trigger a yeast infection.
“Medications have the potential to alter the vaginal pH and microbiome, causing an imbalance which may lead to a yeast infection,” says Rani Ramaswamy, MD, a board-certified obstetrician-gynecologist in Carmel, Indiana. “Typically we see this with antibiotics or steroids, but each person is unique and may experience different side effects from certain medications.”
If you’re prone to yeast infections, talk to your healthcare provider to see if it’s necessary that you take any of the medications below or if other treatment options might suit you.
Prescription antibiotics are very effective at treating a sinus infection, strep throat, or other bacterial infections. But in their quest to rid your body of the bacteria making you sick, they can also put you at risk of developing a yeast infection.
“The purpose of antibiotics is to kill bacteria, so when you take them for an infection, it can also kill the good bacteria in the vagina,” says Jennifer Griffin, NP, a women’s health practitioner and certified nurse midwife at Stony Brook Medicine in Lake Grove, New York. “This can cause an overgrowth of yeast in some patients.”
Even if you suspect your antibiotic has caused a yeast infection, experts advise that you complete the entire treatment course of antibiotics to lower your risk of
antibiotic resistance.
Corticosteroids — which people may take for all kinds of health conditions including allergies, autoimmune disorders, and skin conditions — increase your odds of developing a yeast infection in two ways.
“Steroids can directly increase a patient’s blood glucose levels,” says Griffin. “When blood glucose levels are elevated, we can see an overgrowth of candida.”
The higher the dose and the longer you use them, the greater the risk that antibiotics pose. But even low-dose topical steroid creams may lower the body’s natural immune defenses and make yeast infections more likely.
Birth control pills, the patch, and vaginal rings may lead to yeast infections because they increase estrogen levels in the body.
“Hormonal contraception — and HRT — does not directly cause a yeast infection, but it can increase the risk of getting one if it contains higher levels of estrogen,” says Griffin. “Estrogen can make it more difficult for the vaginal flora to fight off yeast.”
Other contraceptive devices, like vaginal sponges, diaphragms, and intrauterine devices (IUDs) may also increase the risk.
Yeast infections are more common in people with weakened immune systems and those who take medications to suppress their immune system.
“Patients on immunosuppressants like chemotherapy, or medications taken following transplant surgery, are considered to be at a higher risk of developing yeast infections,” says Griffin. “These medications weaken their immune system and the ability to fight off infections.”
A certain category of diabetes drugs, SGLT-2 inhibitors, cause yeast infections because they encourage your body to get rid of excess glucose through your urine, potentially feeding the growth of yeast. These medications include:
- dapagliflozin (Farxiga)
- canagliflozin (Invokana)
- empagliflozin (Jardiance)
Dr. Ramaswamy adds that an increase in your A1C level may be what causes a yeast infection — and not the diabetes medication itself.
“In women with recurrent yeast infections, we commonly test for diabetes, as this is a risk factor,” she says.
It’s not possible to completely eliminate the possibility of yeast infections, but there are ways you can lower the risk:
- Avoid douching, which can kill the healthy bacteria that control fungus.
- Don’t use vaginal deodorants or scented period products.
- Change out of wet bathing suits or gym clothes as soon as possible.
- Wear cotton underwear and loose-fitting clothes.
- Use water-based sexual lubricants.
- Keep your blood sugar levels in a normal range.
Yeast infections can be treated with antifungal medications available both over the counter and by prescription. Antifungal medications are available in different forms, such as topical creams, oral gels, or pills.
The type of antifungal, the dose, and the duration of treatment will depend on the severity of someones’ infection and their health status. Treatment options include:
- fluconazole (Diflucan)
- miconazole (Monistat)
- terconazole (Terazol 7)
- Boric acid
Griffin says that if symptoms don’t improve within a few days after you start an OTC treatment, you should see a medical professional.
“Evaluation with an exam and lab tests may need to be done to make sure there isn’t a different type of infection or a coinfection that needs to be treated,” she says.
According to the National Library of Medicine, some women treat yeast infections by inserting garlic cloves, yogurt, or tampons soaked in tea tree oil into their vagina. But there is a lack of research on the effectiveness of these treatments, and there’s a chance they could cause allergic reactions or irritated mucus membranes.
“There’s no good evidence to support vaginal yogurt, but I do recommend eating yogurt for good gut health,” says Griffin. “Candida lives in both the gastrointestinal tract and the vagina.”
The Takeaway
- Certain medications, including antibiotics, steroids, hormonal contraception, diabetes medications, and immunosuppressants, can increase the risk of yeast infections.
- If you’re prone to yeast infections and take medications that increase the risk, speak to your doctor about alternative treatments.
- You can lower your risk of yeast infections by avoiding scented vaginal products, changing out of wet bathing suits or gym clothes, and wearing cotton underwear and loose-fitting clothes.